Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 97, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Nov 11, 2002, 1:37 PM EST for Bryan County, Georgia. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 11, 2002, 1:37 PM EST (18:37 UTC)
- Expired
- Nov 11, 2002, 2:05 PM EST
- In force
- 28 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Bryan County, GA
The radar
The Charleston,SC radar (KCLX), 80 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 1:50 PM EST | Thunderstorm Wind 50 E | Pembroke, GA | Several trees were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 11:05 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 111837
SVRCHS
GAC029-111905-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
137 PM EST MON NOV 11 2002
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BRYAN COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 205 PM EST
* AT 135 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS OVER PEMBROKE...MOVING EAST AT 30 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
PEMBROKE...
LANIER...
ELLABELL...
BLITCHTON...
ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.
LAT...LON 3213 8172 3204 8161 3200 8159 3207 8138
3223 8144
$$
PMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 11:05 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Nov 11, 11:05 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1105 AM EST MON NOV 11 2002
DEEP SW FLOW HAS SET UP THIS MORNING. ERN EDGE OF LINE OF STORMS HAS
ACCELERATED EWRD TO OUR N. BUT WILL STILL SEE FAST MOVG STORMS
ACROSS CWA BEGINNING IN WRN ZONES AROUND NOON. WILL BE UPDATING
ZONES TO ADD HEADLINES FOR SVR WATCH. AS FAR AS ACTUAL WORDING IN
BODY OF FCST...EXPECT ONLY MINOR ADJUSTMENTS TO BOTH POPS
AND WINDS. ERN ZONES IN S.C. WILL WARM AND POTENTIALLY COME CLOSE TO
RECORDS BEFORE CLOUDS AND RAINS PUSH IN. WILL PUT WORDING FOR THOSE
ZONES OF NEAR-REC TEMPS.
MARINE...41004 STILL IN THE 15-20 KT RANGE AND SEAS AROUND 5 FT.
SIMILAR CONDS ACROSS OFFSHORE GA WATERS BUT SLIGHTLY LESS NEAR
SHORE. LIKE ZONES...WILL BE UPDATING TO ADD WATCH HEADLINES WITH NOT
A LARGE CHG TO CURR FCST.
.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL 22Z GAC029-031-043-051-103-
109-165-179-183-191-251-267
SC...SEVERE THUNDERSTORM WATCH UNTIL 22Z SCC005-013-015-019-029-
035-049-053Hazardous weather outlook, Nov 11, 12:05 PM EST, 1 hour 32 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-111250- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1205 PM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE... .SEVERE THUNDERSTORMS...THERE IS A RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. SEVERE WEATHER IS EXPECTED TO MOVE INTO THE WESTERN PORTIONS OF THE COASTAL REGION DURING THE EARLY AFTERNOON. THIS SYSTEM HAS A HISTORY OF WIND DAMAGE OVER THE CENTRAL PORTION OF GEORGIA AND FOR CENTRAL SOUTH CAROLINA EARLIER TODAY. DAMAGING WINDS ARE THE PRIMARY THREATS...HOWEVER ISOLATED TORNADO FORMATION IS POSSIBLE. PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR FURTHER INFORMATION. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN... .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. AN APPROACHING COOL FRONT WILL LIKELY TRIGGER STRONG/SEVERE TUESDAY AFTERNOON AND TUESDAY NIGHT. THESE STORMS WILL LIKELY PUSH OFFSHORE BY LATE TUESDAY EVENING. DAMAGING WIND GUSTS AND HAIL ARE THE PRIMARY THREATS. PLEASE REFER TO THE LATEST CONVECTIVE OUTLOOKS FROM THE STORM PREDICTION CENTER FOR FURTHER INFORMATION.
In the hours before
Special weather statement, Nov 11, 11:20 AM EST, 2 hours 17 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-112200- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1120 AM EST MON NOV 11 2002 UPDATED FOR SEVERE THUNDERSTORM WATCH AND TO REMOVE TORNADO WATCH ...A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 5 PM FOR ALL OF SOUTHEAST GEORGIA...AND SOUTHERN AND EASTERN SOUTH CAROLINA... ...TORNADO WATCH FOR ALLENDALE COUNTY SOUTH CAROLINA...AND BULLOCH...CANDLER...EVANS...JENKINS...SCREVEN AND TATTNALL COUNTIES IN GEORGIA HAS ENDED... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND AGAIN TONIGHT. AN APPROACHING COOL FRONT MOVING THROUGH THE LOWER MISSISSIPPI VALLEY WILL TRIGGER STRONG TO SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT. TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE 80S ACROSS MOST AREAS...EVEN NEAR THE COAST. THAT ALONG WITH INCREASING INSTABILITY AND PLENTY OF MOISTURE WILL ALLOW FOR THE THREAT OF SEVERE WEATHER. THE MAIN WEATHER HAZARDS WILL BE WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINS. ISOLATED TORNADOES AND LARGE HAIL ARE ALSO POSSIBLE. STORM MOVEMENT WILL BE TOWARD THE NORTHEAST AT 40 TO 50 MPH...SO STORMS COULD QUICKLY DEVELOP OR MOVE INTO A PARTICULAR LOCATION. REMAIN CONTINUOUSLY AWARE OF THE WEATHER SITUATION TODAY...ESPECIALLY IF YOU HAVE OUTDOOR PLANS. THE MOST LIKELY TIMING FOR SEVERE WEATHER IS ACROSS INLAND COUNTIES OF SOUTH CAROLINA AND GEORGIA AT JUST ABOUT ANYTIME THIS AFTERNOON...THE COASTAL COUNTIES OF SOUTH CAROLINA BY MID TO LATER AFTERNOON...AND COASTAL GEORGIA BY LATE AFTERNOON OR EVENING. REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY THUNDERSTORM THAT PRODUCES WINDS OF 58 MPH OR HIGHER...AND OR HAIL OF THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. PM
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 1:21 PM EST | Severe Thunderstorm Warning | CHS | Bulloch, Effingham | 39 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.